Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS North Platte, NE

April 9, 2017Frontier County, Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 9, 2017, 3:44 PM CDT for Frontier County, Hayes County, Lincoln County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 3:44 PM CDT (20:44 UTC)
Expired
Apr 9, 2017, 4:30 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frontier County, NE, Hayes County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 141 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:15 PM CDTTSTM WND GST 60Wellfleet, NETRAINED SPOTTER REPORTED 50 TO 60 MPH WIND GUST.
Apr 9, 4:30 PM CDTTSTM WND GST 605 Nw Wellfleet, NEESTIMATED WIND SPEEDS OF 50 TO 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS53 KLBF 092044
SVRLBF
NEC063-085-111-092130-
/O.NEW.KLBF.SV.W.0005.170409T2044Z-170409T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
344 PM CDT SUN APR 9 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Frontier County in southwestern Nebraska...
  Southwestern Lincoln County in southwestern Nebraska...
  Northeastern Hayes County in southwestern Nebraska...

* Until 430 PM CDT

* At 343 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Dickens, or 13 miles north of Hayes Center, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wellfleet, Dickens, Marengo and Somerset. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4059 10114 4076 10121 4095 10064 4069 10053
TIME...MOT...LOC 2043Z 251DEG 24KT 4070 10109 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
1 follow-up statement
596 
WWUS53 KLBF 092105
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
405 PM CDT SUN APR 9 2017

NEC063-085-111-092130-
/O.CON.KLBF.SV.W.0005.000000T0000Z-170409T2130Z/
Frontier NE-Lincoln NE-Hayes NE-
405 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN FRONTIER...SOUTH CENTRAL LINCOLN AND NORTHEASTERN
HAYES COUNTIES...

At 405 PM CDT, a severe thunderstorm was located 7 miles southeast of
Dickens, or 17 miles north of Hayes Center, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wellfleet and Somerset. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4063 10109 4074 10112 4095 10064 4069 10053
TIME...MOT...LOC 2105Z 251DEG 24KT 4075 10091 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 12:55 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 9, 12:55 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1255 PM CDT Sun Apr 9 2017

.SYNOPSIS...
Issued at 350 AM CDT Sun Apr 9 2017

At 08z...Isolated showers and thunderstorms extended from west of
Valentine through Alliance and Kimball. Temperatures across western
Nebraska remain mild in the low to mid 50s, beneath partly to mostly
cloudy skies. A broad area of low pressure extended from southwest
Nebraska and western Kansas into eastern Colorado.

&&

.UPDATE...
Issued at 1250 PM CDT Sun Apr 9 2017

Updated for temperatures having reached their maximums over
northern Nebraska already this afternoon. Updated winds as they
are slightly stronger than forecast and look to ramp up more this
afternoon. Remainder of forecast looks on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Sun Apr 9 2017

Today...A negatively tilted upper trough will move into western
Nebraska. Widely scattered showers and isolated thunderstorms
currently across the panhandle and Cherry county will track slowly
eastward mainly across north central Nebraska this morning. This in
good agreement among the mesoscale models: arw, nmm, namnest, hrrr
and rap. A second line of showers and at least isolated
thunderstorms should develop in the eastern panhandle around midday
and track eastward this afternoon. This will be ahead of a fairly
strong PV anomaly moving through the panhandle and western Sandhills
and 0-3km shear of 20-35 kts. Instability also increases by this
afternoon, with 0-3km muCapes peaking near 1500 j/kg along this line
of showers and storms expected to develop. This will be supportive
of a few strong storms with gusts winds to 50 mph and up to nickel
size hail. The area is expected to be near and east of a line from
Cody through North Platte and Stockville. West winds will also
increase to 20 to 35 mph across the southwestern half of the
forecast area. Winds may gust to 45 mph in far southwestern areas.

Tonight...Showers and a few thunderstorms this evening mainly east
of Ainsworth and Broken Bow. Meanwhile, the closed lows is forecast
to rotate counter clockwise overnight, and bring a continued chance
for showers to north central Nebraska. Increased wraparound across
the northwest after midnight, for rain and snow showers, changing to
all snow briefly late tonight. Snowfall accumulations from a half
inch to inch are possible across northern Sheridan county with lows
falling to just below freezing. This could cause slick roadways in
that area. Northwest winds will gust to 35 mph across the west and
southwest early this evening, otherwise 15 to 30 mph across much of
the area overnight.

.LONG TERM...(Monday through Saturday)
Issued at 350 AM CDT Sun Apr 9 2017

Precipitation chances stick around on Monday for locations north of
Highway 2 as a front remains stationary just north of the South
Dakota/Nebraska border. Any precipitation that was able to change
over to snow early Monday morning will quickly change back to all
rain as temperatures rise after sunrise. The front eventually pulls
eastward by Monday afternoon bringing an end to precipitation.
Cooler air behind the departing low and plenty of clouds will keep
temperatures on the cool side on Monday. Expect highs to range from
the mid 40s across the north to the upper 50s along the I-80
corridor and southward.

High pressure returns to the region through Tuesday night resulting
in dry weather across north central Nebraska. The next chance of
precipitation arrives on Wednesday as a cold front associated with a
low in southern Canada gets dragged across the plains. Current
thinking is that the majority of the precipitation will develop east
of the forecast area. However, locations east of US-83 will likely
get clipped with some early rain showers on Wednesday. These showers
are anticipated to be light and will quickly move eastward.

Upper level ridging will then build across the central US for
Wednesday night through Thursday bringing another period of dry
weather. Another system impacts Nebraska on Friday, with wet weather
returning. While precipitation with this system will be isolated in
nature, enough instability will exist to allow thunderstorm
development. At this time, severe weather is not expected. Isolated
showers stick around through Saturday. Temperatures from Wednesday
and into the weekend remain mild with highs in the upper 60s to low
70s and lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1220 PM CDT Sun Apr 9 2017

A strong area of low pressure and its associated cold front are
moving through western Nebraska today. Scattered showers and
thunderstorms will develop along and ahead of the front this
afternoon and evening. Colder air tonight will switch the rain to
snow across northern Nebraska, including KVTN. Cloud ceilings will
drop overnight and Monday morning to MVFR or IFR for much of
western Nebraska. Gusty winds will prevail the entire forecast
period, primarily out of the northwest.

&&

.FIRE WEATHER...
Issued at 350 AM CDT Sun Apr 9 2017

This afternoon, gusty west winds will develop at 20 to 35 mph, and
combine with lowest RH of 20 to 25 percent in portions of zones 204
and 210, while 25 to 50 percent in remaining zones. Therefore, at
least elevated fire concerns exist for portions of zone 204 and 210.
The duration of low RH is only for a few hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Power
SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Kulik
AVIATION...Snively
FIRE WEATHER...Roberg
Hazardous weather outlook, Apr 9, 4:45 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
445 AM CDT Sun Apr 9 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-100945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
445 AM CDT Sun Apr 9 2017 /345 AM MDT Sun Apr 9 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A few strong storms with gusts winds to 50 mph and hail up to
nickel size are possible this afternoon and early evening. The
area is expected to be near and east of a line from Cody through
North Platte and Stockville.

Westerly winds will also increase to 20 to 35 mph this afternoon west
of highway 83. Winds may gust to 50 mph near and west of highway
61.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Local storm report, Apr 9, 2:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
249 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FUNNEL CLOUD     8 NNE GORDON            42.91N 102.14W
04/09/2017                   SHERIDAN           NE   FIRE DEPT/RESCUE

            LOCATED 8 MILES EAST AND 4 MILES NORTH OF GORDON. REPORT
            BY GORDON FIRE DEPARTMENT.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:29 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln31 min
Apr 9, 4:32 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln28 min
Apr 9, 5:01 PM CDTSevere Thunderstorm WarningLBFFrontier25 min
Apr 9, 5:35 PM CDTSevere Thunderstorm WarningLBFCuster40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.